Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Birmingham, AL

March 15, 2008Blount County, Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2008, 3:01 AM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2008, 3:01 AM CDT (08:01 UTC)
Expired
Mar 15, 2008, 3:30 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:15 AM CDTTSTM WND DMGHokes Bluff, ALTREES AND POWER LINES DOWN. ADDITIONAL TOWNSHIPS EFFECTED INCLDED COATES BEND, IVALEE, REAVES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 12:56 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 150801
SVRBMX
ALC009-055-115-150830-
/O.NEW.KBMX.SV.W.0091.080315T0801Z-080315T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 AM CDT SAT MAR 15 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
  EXTREME NORTHEASTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  ETOWAH COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...HOKES BLUFF...
  GADSDEN...

* UNTIL 330 AM CDT

* AT 301 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALTOONA...
  OR 6 MILES NORTHEAST OF ONEONTA...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALNUT GROVE AND GALLIANT BY 310 AM CDT...
  HOWELTON AND RAMSEY BY 315 AM CDT...
  RIDGEVILLE...ATTALLA AND GADSDEN BY 320 AM CDT...
  CRUDUP...REECE CITY AND ANDERSON BY 325 AM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
SATURDAY MORNING FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3422 8584 3413 8584 3413 8579 3395 8574
      3396 8587 3390 8592 3392 8596 3386 8602
      3387 8609 3396 8618 3393 8637 3395 8638
      3410 8634 3413 8626 3418 8620 3423 8588
TIME...MOT...LOC 0801Z 258DEG 52KT 3402 8641

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 12:32 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 15, 12:32 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 AM CDT SAT MAR 15 2008

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND TEMPERATURES
ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD. SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES NORTHWARD. THE
BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE CHANCES WILL THEN
TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE LEAVING MOST OF
THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN KICK IN AND
TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S ACROSS THE
SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH.

16

.LONG TERM...SUNDAY THROUGH THURSDAY.

HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH
NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL
TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS
THE NORTH AND LOW 70S IN THE SOUTH.

THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT
WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE
GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW
MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY
FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS
TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST
AND SOUTH NEARING 80 DEGREES.

AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY
NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND
CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS
SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS.
WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS
THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL
PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM.

HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE
REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW
40S.

14

&&

.AVIATION...06Z TAF DISCUSSION.

TWO DIFFERENT KINDS OF WEATHER HEADING AT UP FROM TWO DIFFERENT
DIRECTIONS EARLY THIS MORNING.  DECK OF LOW CLOUDS HEADING NORTH...
HAS ALREADY ENGULFED TOI AND MGM...AND SHOULD CONTINUE ON TO THE
REST OF THE TAF SITES THROUGH ANOUT 09Z.  CEILINGS ASSOCIATED WITH
THIS STRATUS DECK HAVE BEEN BETWEEN 1000 AND 1500 FEET.  THEY MAY
DROP BELOW 1000 FEET AS THE MORNING WEARS ON...BUT SHOULDNT GET AS
LOW AS 500.

COMING AT US FROM THE WEST IS A BIG MASS OF SHOWERS AND
THUNDERSTORMS...RIDING ALONG A WARM FRONT.  THIS RAIN IS EXPECTED TO
REACH TCL BY 07-08Z...AND PROGRESS EASTWARD FROM THERE...IT IT HOLDS
TOGETHER.  I WENT WITH VCTS INNITIALLY...SINCE (EVEN WITH THE
CONVECTION RELATIVELY CLOSE) MY CONFIDENCE IS STILL QUITE LOW ON HOW
THE OVERALL PATTERN OF SHOWERS/STORMS EVOLVES OVER THE NEXT SEVERAL
HOURS. THE ONE THING I AM FAIRLY CONFIDENT IN IS THAT IT SHOULD STAY
NORTH OF MGM AND TOI FOR NOW.

AFTER SUNRSIE...I TRIED TO INDICATE A GRADUAL BUT EVENTUAL
IMPROVEMENT IN CONDITIONS...WITH THE CLOUDS SLOWLY LIFTING AND THEN
BREAKING UP.  CONDITIONS SHOULD BE BACK TO VFR IF NOT BY 00Z
TOMORROW...THEN QUITE SOON AFTER.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Mar 14, 8:48 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CDT FRI MAR 14 2008

ALZ011>015-017>050-160130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
848 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH 3 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA...FROM EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON.
THE FIRST WAVE OF STORMS COULD BEGIN AS EARLY AS 3 AM IN WEST
ALABAMA...AND THE LAST WAVE OF STORMS COULD CONTINUE IN EASTERN
ALABAMA THROUGH 3 PM. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT THERE WILL BE A SMALL CHANCE OF TORNADOES. THE
AREA WITH THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM THE
CITIES OF LIVINGSTON...CLANTON...AND LAFAYETTE...NORTHWARD.

DRY AND BREEZY CONDITIONS ARE EXPECTED ACROSS MUCH OF CENTRAL
ALABAMA ON SATURDAY AFTERNOON. WINDS WILL INCREASE AND BE SUSTAINED
BETWEEN 15 AND 20 MPH.

ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE TUESDAY NIGHT AND
WEDNESDAY. AT THIS TIME THERE IS A POTENTIAL FOR ANOTHER ROUND OF
SEVERE WEATHER. UNCERTAINTY REMAINS WITH TIMING AND STRENGTH OF THIS
SYSTEM. STAY TUNED TO LATER FORECASTS AS THIS SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

61

In the hours before

Local storm report, Mar 15, 12:57 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             MILLPORT                33.56N 88.08W
03/15/2008  E1.75 INCH       LAMAR              AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN THE CITY OF MILLPORT.

&&

61
Local storm report, Mar 15, 2:11 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             1 S CARROLLTON          33.25N 88.10W
03/15/2008  E0.75 INCH       PICKENS            AL   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED ON STATE ROUTE 17 JUST SOUTH OF
            CARROLLTON.

&&

61
Local storm report, Mar 15, 2:21 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             3 NW TUSCALOOSA         33.26N 87.57W
03/15/2008  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

&&

61
Local storm report, Mar 15, 2:25 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     HAIL             4 WNW DUNCANVILLE       33.08N 87.47W
03/15/2008  E0.88 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            HAIL UP TO NICKEL SIZE REPORTED ON BEAR CREEK ROAD.

&&

61
Local storm report, Mar 15, 2:44 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     HAIL             9 W HUEYTOWN            33.45N 87.16W
03/15/2008  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            QUARTER SIZED HAIL WAS REPORTED ON LOCK 17 ROAD NEAR
            PLEASANT GROVE.

&&

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:06 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah39 min
Mar 15, 12:33 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa26 min
Mar 15, 12:50 AM CDTSevere Thunderstorm WarningBMXMarion55 min
Mar 15, 12:53 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker52 min
Mar 15, 1:06 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens54 min
Mar 15, 1:14 AM CDTSevere Thunderstorm WarningBMXLamar, Marion31 min
Mar 15, 1:40 AM CDTSevere Thunderstorm WarningBMXMarion, Winston50 min
Mar 15, 1:51 AM CDTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Tuscaloosa39 min
Mar 15, 2:14 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker46 min
Mar 15, 2:29 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 1 more46 min
Mar 15, 2:34 AM CDTSevere Thunderstorm WarningBMXBlount41 min
Mar 15, 2:40 AM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa20 min
Mar 15, 2:52 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair38 min
Mar 15, 3:10 AM CDTSevere Thunderstorm WarningBMXBibb, Calhoun, Chilton, Clay, Coosa, Jefferson and 3 more50 min
Mar 15, 3:25 AM CDTSevere Thunderstorm WarningBMXBibb, Shelby20 min
Mar 15, 3:57 AM CDTSevere Thunderstorm WarningBMXShelby, Talladega33 min
Mar 15, 4:00 AM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa45 min
Mar 15, 6:45 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Mar 15, 7:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 15, 7:30 AM CDTSevere Thunderstorm WarningBMXLamar, Marion14 min
Mar 15, 9:16 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson59 min
Mar 15, 9:46 AM CDTTornado WarningBMXBlount, Etowah, St. Clair34 min
Mar 15, 10:13 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah47 min
Mar 15, 10:31 AM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne, Etowah39 min
Mar 15, 1:30 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne45 min
Mar 15, 1:52 PM CDTTornado WarningBMXCleburne13 min
Mar 15, 3:32 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.